Wyoming, 2009High Wind in Wyoming, December 9 to 10, 2009
December 9 to 10, 2009 · NWS CYS · 3 events in 3 counties and zones
A strong low level pressure gradient over the Rocky Mountains was expected to produce strong winds over portions of southeast Wyoming. The strong winds were expected to produce low visibilities in areas of blowing snow due to recent snowfall in addition to dangerous wind chill values.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level pressure gradient over the Rocky Mountains was expected to produce strong winds over portions of southeast Wyoming. The strong winds were expected to produce low visibilities in areas of blowing snow due to recent snowfall in addition to dangerous wind chill values.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 9, 3:33 AM MST, 49 minutes earlier.
Area forecast discussion, Dec 9, 3:33 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
333 AM MST WED DEC 9 2009
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
MAIN CONCERNS TODAY CONTINUE TO BE BITTERLY COLD WIND CHILL
TEMPERATURES AND THE BLOWING SNOW EVENT EXPECTED TODAY THROUGH
THURSDAY AFTERNOON. HAVE DECIDED TO EXTEND THE WINTER WEATHER
ADVISORY FOR BLOWING SNOW FARTHER OUT IN TIME AS WIND SPEEDS ARE
NOW EXPECTED TO REMAIN STRONG ALONG AND WEST OF THE LARAMIE RANGE
THROUGH MID-AFTERNOON THURSDAY. WILL ALSO EXTEND THE WIND CHILL
ADVISORY UNTIL 11 AM MST AS WIDESPREAD VALUES OF -20 TO -30...AND
LOCALLY COLDER...SHOULD CONTINUE AS THE WINDSPEEDS INCREASE.
SURFACE PRESSURE FALLS CONTINUE EARLY THIS MORNING EAST OF THE
ROCKIES WHILE PRESSURE RISES ARE PRESENT ACROSS THE GREAT BASIN
AND SOUTHEAST INTO TEXAS. THIS TIGHTENING OF THE SURFACE PRESSURE
GRADIENT IS RESULTING IN WINDS INCREASING IN SPEED ACROSS
SOUTHEAST WYOMING. WIND SPEEDS WILL CONTINUE TO INCREASE THROUGH
THE MORNING AND THE WINTER WEATHER ADVISORY FOR BLOWING SNOW WILL
BEGIN AT 8 AM MST. VISIBILITY WILL BE SIGNIFICANTLY IMPACTED...
CREATING HAZARDOUS TRAVEL CONDITIONS ALONG AND WEST OF THE LARAMIE
RANGE.
PRESSURE GRADIENTS WILL CONTINUE TO INCREASE INTO TONIGHT...AND
WITH MID-LEVEL WINDS FORECAST TO BE AROUND 50 KNOTS WILL ALSO
ISSUE A HIGH WIND WATCH BEGINNING AT 8 PM MST TONIGHT AND
CONTINUING THROUGH 2 PM MST THURSDAY FOR THE USUAL HIGH WIND
AFFECTED ZONES COVERING THE ARLINGTON...BORDEAUX AND SOUTHERN
LARAMIE RANGE AREAS.
WIDESPREAD PRECIPITATION IS NOT EXPECTED THROUGH THE PERIOD...BUT
WITH DEEP NORTHWEST FLOW IN PLACE THERE WILL BE INCREASED CHANCES
FOR UPSLOPE SNOW SHOWERS INTO THE SIERRA MADRE AND SNOWY RANGES
TODAY AND TONIGHT.
TEMPERATURES TODAY WILL CONTINUE TO BE AROUND 25 TO 30 DEGREES
BELOW NORMALS FOR EARLY TO MID-DECEMBER. TEMPERATURES WILL WARM
SLIGHTLY THURSDAY...BUT VALUES ARE STILL EXPECTED TO BE 20 TO 25
DEGREES COLDER THAN NORMAL.
.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...00Z GUIDANCE IS NOW
TRENDING TOWARD A SOLUTION THAT DIGS THE STRONG UPPER LOW OVER
CANADA FURTHER NORTH WHICH WILL MEAN INCREASING HEIGHTS ALOFT OVER
THE WESTERN US. THIS IS SUPPORTED BY THE GFS AND ECMWF ENSEMBLE
MEANS SO WILL PUT SOME STOCK INTO THIS SOLUTION. WITH THAT
SAID...WILL TREND TOWARD A WARMER AND DRIER FORECAST OVERALL WITH
STRONG AND GUSTY WINDS BEING THE MAIN CONCERN THROUGHOUT MUCH OF THE
PERIOD. AS THE STRONG UPPER LOW DIGS ACROSS CENTRAL CANADA...WILL
SEE SFC LEESIDE TROUGH DEEPEN IN RESPONSE. COMBINED WITH A
PERSISTENT SFC HIGH PRESSURE OVER THE CENTRAL ROCKIES...WILL SEE
STRONG WESTERLY WINDS FRIDAY AND SATURDAY IN THE FOOTHILLS OF THE
LARAMIE RANGE AND LOCATIONS TO THE WEST. WITH THIS
PATTERN...EXPECT OROGRAPHICALLY INDUCED SNOW SHOWERS OVER THE
HIGHER TERRAIN WITH SLIGHTLY WARMER TEMPERATURES ACROSS THE PLAINS
OF WYOMING AND THE NEBRASKA PANHANDLE. WINDS WILL REMAIN GUSTY ON
SUNDAY BUT WILL BE A BIT LESS AS A BACKDOOR TYPE COLD FRONT
ATTEMPTS TO OOZE ITS WAY INTO THE CWA IN THE AFTERNOON. BOTH GFS
AND ECMWF HINT AT LIGHT SNOW SHOWERS OCCURRING BEHIND THE FRONT
ACROSS MAINLY NORTHERN AND EASTERN ZONES SO KEPT SLIGHT CHANCE
POPS IN THIS AREA. SFC HIGH PRESSURE WILL THEN BEGIN TO SLIDE INTO
THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY WHICH WILL REDUCE
CHANCES FOR MOUNTAIN SNOW SHOWERS AND BRING SLIGHTLY COOLER MAX
TEMPS TO NORTHERN AND EASTERN ZONES MONDAY. MODELS SHOW A
SHORTWAVE RIDGE BUILDING OVER THE WESTERN US MONDAY AND TUESDAY
WITH HIGH PRESSURE BUILDING OVER THE ROCKIES AGAIN TUESDAY
COMBINING WITH A DEEPENING LEESIDE TROUGH. SO COULD SEE WESTERLY
WINDS INCREASE ONCE AGAIN OVER FAVORED AREAS IN THE WESTERN ZONES
FOR TUESDAY AND TUESDAY NIGHT. OVERALL...LOOKS TO BE A RESPITE
FROM THE EXTREME COLD AND SNOW THAT HAS AFFECTED THE CWA OVER
RECENT TIMES.
&&
.AVIATION...
GUSTY WEST WINDS WILL CREATE WIDESPREAD BLOWING AND DRIFTING SNOW
TODAY ALONG AND WEST OF A LINE FROM NEAR KIMBALL, NEBRASKA TO
DOUGLAS, WYOMING. SURFACE VISIBILITIES CAN BE EXPECTED TO DROP TO
LESS THAN ONE-MILE DUE TO THE BLOWING AND DRIFTING SNOW IN THE
WESTERN AREAS. CLOUD COVER WILL NOT BE A FACTOR EXCEPT OVER THE
HIGHER TERRAIN WHERE MOUNTAIN OBSCURATION CAN BE EXPECTED WITH ANY
SNOW SHOWERS THAT DEVELOP FROM THE UPSLOPE FLOW INTO THE SIERRA
MADRE AND SNOWY RANGES TODAY. WINDY CONDITIONS AND BLOWING SNOW
ARE EXPECTED TO REMAIN A CONCERN THROUGH MID-AFTERNOON THURSDAY.
&&
.FIRE WEATHER...
BITTERLY COLD TEMPERATURES WILL BE PRESENT EARLY THIS MORNING
ALONG WITH DANGEROUSLY COLD WIND CHILL VALUES. WINDS WILL BE
INCREASING WITH THE STRONGEST WINDS EXPECTED TO CREATE SIGNIFICANT
BLOWING AND DRIFTING SNOW AND TRAVEL HAZARDS ALONG AND WEST OF THE
LARAMIE RANGE THROUGH MID-AFTERNOON THURSDAY. A GRADUAL WARMING
TREND IS STILL EXPECTED TO BRING NEAR NORMAL TEMPERATURES BY THE
WEEKEND...BUT HIGHS TODAY WILL STILL BE AROUND 25 DEGREES BELOW
NORMAL AND THURSDAY HIGHS ARE EXPECTED TO BE AROUND 20 DEGREES
BELOW NORMAL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL ADVISORY UNTIL 9 AM WEDNESDAY FOR WYZ101-WYZ102-
WYZ103>WYZ119.
WINTER WEATHER ADVISORY FROM 8 AM WEDNESDAY TO 2 PM THURSDAY
FOR WYZ103>WYZ107...WYZ109>WYZ119.
HIGH WIND WATCH FROM 8 PM WEDNESDAY TO 2 PM THURSDAY
FOR WYZ106- WYZ110-WYZ116-WYZ117.
NE...WIND CHILL ADVISORY UNTIL 9 AM WEDNESDAY FOR NEZ002-NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/AVIATION/FIRE WEATHER...CARPENTER
LONG TERM...RJMHazardous weather outlook, Dec 8, 8:10 PM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MST TUE DEC 8 2009
WYZ103>107-109>119-091245-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
810 PM MST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
SOME LIGHT SNOW OR FLURRIES WILL PERSIST UNTIL AROUND MIDNIGHT
WITH ANY ADDITIONAL ACCUMULATION REMAINING BELOW AN INCH. WEST
WINDS WILL INCREASE LATE IN MANY PLACES AND PRODUCING AREAS OF
BLOWING AND DRIFTING SNOW. WIND CHILL VALUES WILL BE FROM 20 TO
30 BELOW ZERO...WITH A WIND CHILL ADVISORY IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHWEST WINDS WILL BE STRONG WEDNESDAY THROUGH THURSDAY.
THE WINDS WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS AS HIGH
AS 50 MPH. THE WINDS WILL PRODUCE WIDESPREAD BLOWING AND
DRIFTING SNOW AND VERY COLD WIND CHILL VALUES ESPECIALLY ON
WEDNESDAY AND WEDNESDAY NIGHT. THE VISIBILITIES IN BLOWING SNOW
WILL BE NEAR ZERO IN SOME PLACES AT TIMES. WIND CHILL VALUES WILL
AGAIN DROP TO 20 TO 30 BELOW ZERO ON WEDNESDAY NIGHT. TRAVEL WILL
BE VERY HAZARDOUS OVER THE AREA WEDNESDAY AND WEDNESDAY NIGHT
WITH THE SLICK ROADS AND REDUCED VISIBILITY. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ101-102-108-091245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-GOSHEN COUNTY-
810 PM MST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING.
.DAY ONE...TONIGHT
SOME LIGHT SNOW OR FLURRIES WILL PERSIST UNTIL AROUND MIDNIGHT
WITH LITTLE ADDITIONAL ACCUMULATION. WIND CHILL VALUES WILL BE FROM
20 TO 30 BELOW ZERO TONIGHT WITH A WIND CHILL ADVISORY IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHWEST WINDS WILL INCREASE WEDNESDAY THROUGH THURSDAY. THE WINDS
WILL BE SUSTAINED AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 40 MPH. THE
WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW AND VERY COLD
WIND CHILL VALUES ESPECIALLY ON WEDNESDAY AND WEDNESDAY NIGHT. WIND
CHILL VALUES WILL AGAIN BE 20 TO 30 BELOW ZERO ON WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-091245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
810 PM MST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
LIGHT SNOW WILL REMAIN LIKELY UNTIL AROUND MIDNIGHT. ANY NEW
SNOWFALL WILL BE AN INCH OR LESS. WIND CHILL VALUES WILL BE FROM
20 TO 30 BELOW ZERO WITH A WIND CHILL ADVISORY IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHWEST WINDS WILL BLOW AT 10 TO 15 MPH ON WEDNESDAY...AND
15 TO 20 MPH THURSDAY. EVEN THESE WIND SPEEDS WILL BE ENOUGH
TO PRODUCE LOCAL BLOWING AND DRIFTING SNOW. WIND CHILL VALUES
WILL AGAIN DROP TO 20 TO 30 BELOW ZERO ON WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, South Laramie Range
- When
- December 9, 4:22 AM MST to December 10, 2:02 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Winds varied through much of December 9th, with periods of high winds followed by periods of decreased winds. Three distinct periods of high winds were measured by Wyoming Department of Transportation sensor at Vedauwoo (KVDW). The sensor measured sustained winds in excess of 40 MPH on from 422 AM through 1227 PM, with a peak gust of 69 MPH around 1015 AM LST. Additionally, winds in excess of 40 MPH were measured from 327 PM through 522 PM and 9/1002 PM through 10/0202 AM LST.
High Wind, North Snowy Range Foothills
- When
- December 9, 4:46 AM MST to December 10, 2:41 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Highways sensor at Arlington (KARL) measured sustained winds of 40 to 45 MPH with gusts 60 to 65 MPH from 9/546 AM through 10/241 PM LST. Peak gusts of 68 MPH occurred around 10/1230 AM.
High Wind, South Laramie Range Foothills
- When
- December 10, 3:25 AM MST to 6:35 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Wyoming Hill (KWYO) measured sustained winds in excess of 40 MPH between 325 AM and 635 AM with a peak gust of 63 MPH at 5 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201049, 201046, 201048.